Altostrata

Belaise, 2012 Patient Online Report of Selective Serotonin Reuptake Inhibitor-Induced Persistent Postwithdrawal Anxiety and Mood Disorders

8 posts in this topic

A study of prolonged antidepressant withdrawal syndrome, based on online reports, has just been published. Free access and full text at http://content.karger.com/ProdukteDB/produkte.asp?Aktion=ShowAbstract&ArtikelNr=341178&Ausgabe=257398&ProduktNr=223864

 

Psychother Psychosom. 2012;81(6):386-8. doi: 10.1159/000341178. Epub 2012 Sep 6.

Patient online report of selective serotonin reuptake inhibitor-induced persistent postwithdrawal anxiety and mood disorders.

Belaise C, Gatti A, Chouinard VA, Chouinard G.

 

aDepartment of Psychology, University of Bologna, Bologna, Italy; b Massachusetts General Hospital/McLean Adult Psychiatry Residency, Training Program, Harvard Medical School, Boston, Mass., USA; and cDepartments of Psychiatry and Medicine, McGill University, Montreal, Que., Canada

 

Abstract and full text at http://content.karger.com/ProdukteDB/produkte.asp?Aktion=ShowAbstract&ArtikelNr=341178&Ausgabe=257398&ProduktNr=223864 and http://www.ncbi.nlm.nih.gov/pubmed/22964821

 

Recently, Schifano et al. [1] analyzed online self-reporting of misuse of pregabalin, and found psychedelic dissociative effects induced by pregabalin in this selected population of drug abusers, information that apparently can only be obtained at least initially through online self-reporting studies [1].

 

In the present study, we analyze online self-reporting from a variety of websites visited by patients who had discontinued selective serotonin reuptake inhibitor (SSRI) antidepressants and were reporting, spontaneously on those internet forums, significant withdrawal symptoms and postwithdrawal psychopathology, that they attributed to discontinuation of their SSRI antidepressants. SSRI withdrawal, like for other classes of CNS depressant type (alcohol, benzodiazepine, barbituric, narcotic, antipsychotic, antidepressant), needs to be divided into two phases: the immediate withdrawal phase consisting of new and rebound symptoms, oc- curring up to 6 weeks after drug withdrawal, depending on the drug elimination half-life [2, 3], and the postwithdrawal phase, consisting of tardive receptor supersensitivity disorders, occur- ring after 6 weeks of drug withdrawal [4].

 

One example of self-reporting new withdrawal symptoms of the CNS depressant type is the publication by Shoenberger [5], which described new withdrawal symptoms (headaches, agitation, irritability, nausea, insomnia) as listed in controlled studies [6, 7]. Shoenberger self-reporting does not mention postwith- drawal disorders following withdrawal of paroxetine (taken for 3 years) [5], but reports disturbing feelings of ‘zaps’, electric zap- ping sensations described as ‘washing over his entire body’ or ‘riding on a rollercoaster’ [5], a withdrawal symptom of the CNS depressant type, which lasted into the fourth week of withdrawal. Zajecka et al. [6] had already listed ‘electric sensations’ as one of new withdrawal symptoms included in four published case reports.

 

In general, most studies have looked only at minor new symptoms of the CNS depressant withdrawal type [6], but there are some exceptions which examined SSRI postwithdrawal emergent persistent disorders [7–9]. In the present study, we looked at both new SSRI withdrawal symptoms [6] and postwithdrawal persistent symptoms.

 

Between February 2010 and September 2010, qualitative Google searches of 8 websites including p******.org, ehealthforum.com, depressionforums.org, about.com, medhelp. org, drugLib.com, topix.com and survigingantidepressant.org were carried out in English, using keywords as ‘SSRIs withdrawal syndrome’, ‘Paxil withdrawal’, ‘SSRIs forums’. Links from the above websites/forums and other related material were also followed.

 

In table 1, we list selected online patient self-reporting of physical and psychiatric withdrawal symptoms for each of the 6 SSRIs: paroxetine (n = 3), sertraline (n = 2), citalopram (n = 2), fluoxetine (n = 1), fluvoxamine (n = 1) and escitalopram (n = 3), which we thought reflected best patient self-reporting of SSRI withdrawal symptoms. From online information available, gender is known for 4 patients (2 men and 2 women), the mean length of SSRI treatment (n = 9) was 5.13 years, range 0.25–15 years, median 4.5, and the mean duration of withdrawal symptoms (n = 7) was 2.5 years, range 0.125–6 years, median 2.1 years.

 

As can be seen in table 1, 58% of patients (7 out of 12) reported persistent postwithdrawal symptoms: 3 of 3 paroxetine patients, 2 of 2 citalopram, 1 of 1 fluvoxamine, 1 of 3 escitalopram and none of both sertraline and fluoxetine patients. We note in table 1, persistent postwithdrawal disorders, which occur after 6 weeks of drug withdrawal, rarely disappear spontaneously, and are sufficiently severe and disabling to have patients returned to previous drug treatment. When their drug treatment is not restarted, post-withdrawal disorders may last several months to years. Significant persistent postwithdrawal emergent symptoms noted consist of anxiety disorders, including generalized anxiety and panic at- tacks, tardive insomnia, and depressive disorders including major depression and bipolar illness. Anxiety, disturbed mood, depres- sion, mood swings, emotional liability, persistent insomnia, irri- tability, poor stress tolerance, impaired concentration and im- paired memory are the more frequent postwithdrawal symptoms reported online. In the Fava et al. [8] gradual SSRI discontinua- tion controlled study on panic disorders, 9 of 20 patients (45%) had new withdrawal symptoms and 3 of the 9 (33%) paroxetine- treated patients had persistent emergent postwithdrawal disorders, consisting of bipolar spectrum disorder (n = 2) and major depressive disorder (n = 1) during a 1-year postwithdrawal follow-up.

....

Edited by Altostrata
updated

Share this post


Link to post
Share on other sites

KUDOS, Alto!

Share this post


Link to post
Share on other sites

I need to show this to my Doctor. Copy?

Share this post


Link to post
Share on other sites

There's a link above to the free full text.

Share this post


Link to post
Share on other sites

Thank you, WT, the journal article is in post 1 of this topic.

Share this post


Link to post
Share on other sites

Do the people who wrote this article think WD makes one more likely to develop a mood disorder??? It's WD, not mental illness. Or they just refuse to call it what it is.

Share this post


Link to post
Share on other sites

Another great thread, alto!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now